Chemotherapy hair loss is one of the most physically and psychologically distressing side effects of cancer chemotherapeutic drugs and radiation. Alopecia medicamentosa, the baldness that results from chemotherapy and radiation, is absolutely devastating to the mindset of male and female cancer patients. The threat of alopecia can cause some patients to refuse potentially curative or medically proven adjunctive chemotherapy.
Most oncologists are not concerned about their patients' baldness because hair loss is generally transient and not life-threatening. Very often, they recommend that their patients wear hair wigs or hats. On the other hand, the suffering patients tend to fear hair loss as one of the dreaded side effects of their cancer treatment even knowing that it is potentially reversible. Even when a patient keeps his cancer a secret, sudden hair loss and the wearing of hair wigs or hats will probably clue any observer into recognizing that cancer is present. The psychological effect of hair loss among cancer patients suppresses their immune systems as much as the anticancer drugs and radiation.
How Chemotherapy Causes Hair Loss
Hair loss occurs because chemotherapy targets all rapidly dividing cellshealthy cells as well as cancer cells. Hair follicles, the structures in the skin filled with tiny blood vessels that make hair, are some of the fastest-growing cells in the body. If you're not in cancer treatment, your hair follicles divide every 23 to 72 hours. But as the chemo does its work against cancer cells, it also destroys hair cells. Within a few weeks of starting chemo, you may lose some or all of your hair.
If you are having chemotherapy, your hair loss may be gradual or dramatic: clumps in your hairbrush, handfuls in the tub drain or on your pillow. Whichever way it happens, it's startling and depressing, and you'll need a lot of support during this time.
Some chemotherapy drugs affect only the hair on your head. Others cause the loss of eyebrows and eyelashes, pubic hair, and hair on your legs, arms, or underarms.
The extent of hair loss depends on which drugs or other treatments are used, and for how long. The various classes of chemotherapy drugs all produce different reactions.
The timing of your treatments will also affect hair loss. Some types of chemotherapy are given weekly and in small doses, and this minimizes hair loss. Other treatments are scheduled every three to four weeks in higher doses, and may be more likely to cause more hair loss.
- Adriamycin (doxorubicin) (the “A” in CAF chemo treatment) causes complete hair loss on the head, usually during the first few weeks of treatment. Some women also lose eyelashes and eyebrows.
- Methotrexate (the “M” in CMF chemo treatment) thins hair in some people but not others. And it's rare to have complete hair loss from methotrexate.
- Cytoxan (cyclophosphamide) and 5-fluorouracil cause minimal hair loss in most women, but some may lose a great deal.
- Taxol (paclitaxel) usually causes complete hair loss, including head, brows, lashes, pubic area, legs, and arms.
Other types of breast cancer treatments may also cause hair loss. For example,
Radiation only causes hair loss on the particular part of the body treated. If radiation is used to treat the breast, there is no hair loss on your head. But there might be loss of hair around the nipple, for women who have hair in that location. Radiation to the brain, used to treat metastatic cancer in the brain, usually causes complete hair loss on the head.
Tamoxifen may cause some thinning of your hair, but not baldness.